Andrea, Woo, Globe and Mail & Mail 4, 2016
Petra Schulz lost her adult son to a fentanyl overdose in 2014 and has since become a vocal drug-policy and harm-reduction advocate with the group Moms Stop the Harm. She said the group fully supports the warning sticker and informational handout, but feels that not including a separate sheet providing more details on overdoses and naloxone − a drug that reverses the effects of an opioid overdose − is a missed opportunity.
The group is also of the position that people who are prescribed high potency opioids such as oxycodone and hydromorphone should be offered naloxone kits at the same time. Ms. Schulz noted that first-time opioid users may not be aware of the risks of mixing medications, seniors may be confused about dosage and some might not store their medications properly, leading to diversion – all of which present overdose risks.
“Many of these situations can lead to an overdose event where a naloxone kit is essential to reverse the effect the opioid has,” she said. “Having the kit also offers an educational opportunity, highlights the serious risks these drugs present and increases overall naloxone distribution in the population.”